Ask an Eye M.D.Question Topics
Ask an Eye M.D. Answer Archive
Please read our important medical disclaimer.
Could a niacin flush have an effect on the pigments in the iris causing a discoloration that results in lightening or darkening the eyes?
No. The iris has but one pigment—melanin. Iris color is determined by the density of the melanin in the layers of the iris. Niacin would not affect that. If you believe that you have a discoloration or change in color of your iris—check with your ophthalmologist. There are conditions that can cause such change and these changes should be investigated.
Answered by: Ivan Schwab, MD
Categories: Eye Conditions
Have a question that hasn't been answered yet? Ask it!
Answered: Feb 07, 2013
Search for Questions & Answers
Meet Our Experts
- Your questions are answered by more than two dozen members of the American Academy of Ophthalmology who volunteer their time with EyeSmart.